Alert archive / California / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 9, 2018San Bernardino County, California

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 9, 2018, 1:56 PM PDT for San Bernardino County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2018, 1:56 PM PDT (20:56 UTC)
Expired
Jul 9, 2018, 2:45 PM PDT
In force
49 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 66 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 8.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 71 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
71 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WUUS55 KVEF 092056
SVRVEF
CAC071-092145-
/O.NEW.KVEF.SV.W.0004.180709T2056Z-180709T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
156 PM PDT MON JUL 9 2018

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  North central San Bernardino County in southern California...

* Until 245 PM PDT.

* At 156 PM PDT, a severe thunderstorm was located over Mountain
  Pass, or 13 miles southwest of Primm, moving west at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs and trees.

* Locations impacted include...
  Mountain Pass, Nipton and Nipton And Ivanpah Roads. 

This includes Interstate 15 in California between mile markers 153
and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
      3563 11597
TIME...MOT...LOC 2056Z 094DEG 13KT 3546 11553 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
2 follow-up statements
582 
WWUS55 KVEF 092113
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
213 PM PDT MON JUL 9 2018

CAC071-092145-
/O.CON.KVEF.SV.W.0004.000000T0000Z-180709T2145Z/
San Bernardino CA-
213 PM PDT MON JUL 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM PDT
FOR NORTH CENTRAL SAN BERNARDINO COUNTY...

At 212 PM PDT, strong thunderstorms continued near Mountain Pass and 
were developing westward towards Cima Junction.  Hail to quarter 
size remains possible along with wind gusts of 60 mph. 

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs and trees.

Locations impacted include...
Mountain Pass, Nipton and Nipton And Ivanpah Roads. 

This includes Interstate 15 in California between mile markers 153
and 186.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
      3563 11597
TIME...MOT...LOC 2112Z 094DEG 13KT 3546 11560 

HAIL...1.00IN
WIND...60MPH
 
$$

Outler
944 
WWUS55 KVEF 092137
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
237 PM PDT MON JUL 9 2018

CAC071-092146-
/O.EXP.KVEF.SV.W.0004.000000T0000Z-180709T2145Z/
San Bernardino CA-
237 PM PDT MON JUL 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SAN BERNARDINO
COUNTY WILL EXPIRE AT 245 PM PDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3568 11549 3539 11516 3525 11552 3530 11581
      3563 11597
TIME...MOT...LOC 2136Z 094DEG 13KT 3547 11571 

$$

Outler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 11:00 AM PDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 9, 11:00 AM PDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1100 AM PDT Mon Jul 9 2018

.SYNOPSIS...An active monsoon pattern will continue through the
next week with daily thunderstorm chances across most of the region.
A disturbance will result in enhanced chances for thunderstorms
that could produce sudden damaging wind gusts (mainly along and
SE of the I-15 corridor) this afternoon through early Tuesday
morning. Temperatures will cool Tuesday and Wednesday then begin
to increase late this week.
&&

.UPDATE...Debris clouds and light showers over the area have begun
to dissipate, although the visibility is not the best from suspended
dust from yesterdays convection. Satellite shows convection
associated with an inverted trough starting to fire over the higher
terrain of eastern Arizona and western New Mexico. Inverted trough
progged to slowly shift east across Arizona and into the Mojave
Desert late tonight and Tuesday.

As storms develop over the higher terrain of central Arizona,
concern late this afternoon and evening will be the potential of
strong damaging in Mohave County and the lower Colorado River
Valley. Maybe as far west as I-15 in Clark and San Bernardino
Counties. Forecast looks fine with emphasis on damaging wind
potential Mohave County and Colorado River Valley.
&&

.AVIATION...For McCarran...Focus of the forecast will be
this evening with strong outflow wind potential from the east
impacting the terminal. Generally looking a southerly winds 10-15kt
this afternoon. An outflow boundary from strong thunderstorms over
northwest Arizona could arrive at the terminal any time between 01z
and 03z this evening. There are some signs of a second push of winds
more from a southerly direction between 06z and 08z. Wind gusts over
40 kts possible. There is moderate confidence in the event
occurring. Thunderstorm activity should then wane for the second
half of the night into Tuesday morning.

For the rest of southern Nevada, northwest Arizona and southeast
California...Expecting more widespread thunderstorm activity this
afternoon across Arizona into southern Nevada and California, though
expecting development to be a few hours later today compared to
yesterday. With these strong thunderstorms, gusty outflow winds over
40 knots are possible, especially in Arizona through the Colorado
River Valley. Scattered thunderstorms should linger through much of
the night before dissipating early Tuesday morning. Further north
and west in Inyo county and the Sierra, isolated showers and
thunderstorms are possible but are less likely than yesterday.
&&

.DISCUSSION...Today through Sunday.

Now...Scattered light to occasionally moderate showers continue as
of 315 AM - mainly across south of I-40 associated with a
remnant convective system from late Sunday as well as across
northern Clark County associated with a small area of upper level
divergence. A few light echos have been noted elsewhere. An
occasional lightning strike isn't out of the question, but
otherwise I expect the main impact to be patches of wet roads
through this morning.

This afternoon through tonight...Cloud cover and ongoing morning
showers may result in a slightly later initiation time for strong
convection today. Convective initiation is likely to be terrain-
driven again today. North and west of the Colorado River Valley,
storms will generally move north to northwest at around 5 MPH. By
this afternoon, models indicate 1000-1500 J/kg+ of CAPE extending
east of a line from Twentynine Palms northeast through Lake Mead
toward St. George. Isolated pockets near 2000 J/kg will be
possible over eastern Mohave County east to the Mogollon Rim. CAPE
profiles are relatively thin with a deep saturated layer
suggesting weak to moderate updrafts that will result in efficient
rain (and cold pool) production. Storms in this area are expected
to push west toward the Colorado River Valley at 5-10 MPH with
storm complexes likely moving faster at 10 to 20 MPH. This faster
motion may mitigate some of the flooding potential but will also
increase the odds of widespread severe outflow winds. In fact just
about all all of the available high-res models indicate
widespread severe or near severe outflow winds sometime in the
late afternoon through late evening period. This signal has been
consistent for multiple days/model runs and therefore the level of
concern is high. I've included a mention of damaging wind gusts
in the forecast for these areas during the afternoon and evening.
The easterly wave may aid in keeping convection going well into
Tuesday morning, however confidence in that quickly decreases
since outflow winds may undercut the necessary inflow.

For Tuesday/Tuesday Night...The outcome of Tuesday may strongly
depend on the evolution today and tonight, so overall confidence
is low. In general, I would expect a more westward extent of the
convective activity as the easterly wave moves into California.
Further east, convection will remain possible but could be
fighting both the backside wave dynamics and a worked over
atmosphere.

Wednesday and beyond...By Wednesday moisture should have fully
infiltrated all locations within the forecast area, and the
current forecast reflects at least a slight chance everywhere. The
aforementioned easterly wave will slowly weaken further and round
the western fringe of the high pressure in place across the
southwest. There are still no signs of a break in the monsoon
moisture through next weekend, and therefore daily thunderstorm
chances are in the forecast through the remainder of the period.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION REQUESTED FOR
MOHAVE COUNTY THIS AFTERNOON AND TONIGHT. Spotter activation may
also be needed for Clark and San Bernardino counties late this
afternoon through tonight. Thunderstorms are expected to develop
across Arizona late today that could produce widespread damaging
wind gusts that may move west across the Colorado River Valley.
There will be chances for thunderstorms each day through the next
week. Spotters are encouraged to report any significant weather or
impacts according to standard operating procedures.
&&

Update...Pierce

DISCUSSION...Wolcott
AVIATION.....Wolf

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Jul 9, 8:09 AM PDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
809 AM PDT MON JUL 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     TSTM WND GST     4 SSE YERMO             34.86N 116.79W
07/08/2018  M59 MPH          SAN BERNARDINO     CA   ASOS

            DAGGETT ASOS REPORTED A THUNDERSTORM WIND
            GUST TO 59 MPH ALONG WITH REDUCED VISIBILITY
            TO 2 MILES IN BLOWING DUST.

&&

CO

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 2:27 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr

Nearby

Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.